Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS Jackson, KY

June 24, 2007Breathitt County, Lee County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 24, 2007, 5:32 PM EDT for Breathitt County, Lee County, Wolfe County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 5:32 PM EDT (21:32 UTC)
Expired
Jun 24, 2007, 6:15 PM EDT
In force
43 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Breathitt County, KY, Lee County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:00 PM EDTHAIL 0.75Hazel Green, KYPENNY SIZE HAIL DENTED CAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 242133
SVRJKL
KYC025-129-237-242215-
/O.NEW.KJKL.SV.W.0080.070624T2132Z-070624T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
532 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY
  EASTERN LEE COUNTY IN SOUTHEAST KENTUCKY
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 615 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PRIMROSE...OR 6 MILES EAST OF BEATTYVILLE...AND MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FILLMORE...WIDECREEK AND OAKDALE BY 540 PM EDT...
  FLAT BY 545 PM EDT...
  WAR CREEK BY 550 PM EDT...
  PENCE...LAWSON AND VORTEX BY 555 PM EDT...
  BETHANY AND LANE BY 600 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3764 8374 3748 8363 3764 8322 3782 8342

$$

SBH
2 follow-up statements
000 
WWUS53 KJKL 242151
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SUN JUN 24 2007

KYC129-242201-
/O.CAN.KJKL.SV.W.0080.000000T0000Z-070624T2215Z/
LEE KY-
551 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...

THE STORM HAS MOVED NORTHEAST OF THE COUNTY.

LAT...LON 3769 8365 3763 8355 3754 8348 3764 8322
      3782 8342

$$

KYC025-237-242215-
/O.CON.KJKL.SV.W.0080.000000T0000Z-070624T2215Z/
WOLFE KY-BREATHITT KY-
551 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN BREATHITT AND WOLFE COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLAT...OR ABOUT 8
MILES SOUTH OF CAMPTON...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARY BY 600 PM EDT...
  LAWSON BY 605 PM EDT...
  LANE...BETHANY...VORTEX AND PENCE BY 610 PM EDT...
  HOLLONVILLE...BAPTIST...LANDSAW AND PAXTON BY 615 PM EDT...

LAT...LON 3769 8365 3763 8355 3754 8348 3764 8322
      3782 8342

$$

HAL
000 
WWUS53 KJKL 242216
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
615 PM EDT SUN JUN 24 2007

KYC025-237-242225-
/O.EXP.KJKL.SV.W.0080.000000T0000Z-070624T2215Z/
WOLFE KY-BREATHITT KY-
615 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREATHITT AND
WOLFE COUNTIES EXPIRES AT 615 PM EDT...

THE THUNDERSTORMS HAVE WEAKENED AND ARE MOVING OUT OF THE AREA WHICH 
WAS WARNED.

LAT...LON 3769 8365 3763 8355 3754 8348 3764 8322
      3782 8342

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:57 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 3:57 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT SUN JUN 24 2007

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THUNDERSTORMS ARE FIRING UP SIMILAR TO YESTERDAY...EXCEPT WITH THE
OCCURRENCE EXTENDING FURTHER NORTH AND EAST INTO OUR FORECAST AREA
THIS AFTERNOON. WILL EXPECT THE SURFACE BASED CONVECTION TO LAST
INTO THE EVENING.

DURING THE NIGHT...WHAT IS LEFT OF AN UPPER LOW CURRENTLY OVER IL
WILL DRIFT A BIT TO THE SE. AN AREA OF DEEP MOISTURE IN THE SW FLOW
ALOFT ON THE SE SIDE OF THE LOW WILL ALSO MOVE A BIT FURTHER
SE...COUPLED WITH ISENTROPIC LIFT ALOFT. LAST NIGHT THE AREAS IN THIS
REGIME HAD EXTENSIVE COVERAGE OF PRECIP TO OUR W AND NW. ALTHOUGH THE
MOISTURE IS NOT SHOWN BY THE MODELS TO BE QUITE AS HIGH
TONIGHT AS LAST NIGHT...THINK THAT THE SET UP STILL DESERVES A
SUBSTANTIAL POP...AND HAVE USED 50 PERCENT AS SUGGESTED BY MOST MOS.

SOME OF THE NOCTURNAL PRECIP COULD LINGER INTO MONDAY MORNING. IF
HEATING IS SUFFICIENT...WE MAY ALSO SEE REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. WITH A COMBINATION OF THE TWO PRECIP
POSSIBILITIES...HAVE USED A 30 PERCENT POP FOR THE PERIOD.

ON MONDAY NIGHT AND TUESDAY...THE UPPER LOW WILL CONTINUE TO
WEAKEN...AND ANY INFLUENCE WILL BE TO OUR N AND W. 500 MB HIGH
PRESSURE WILL BUILD WESTWARD TOWARD US...WITH RISING 500 MB HEIGHTS
AND WARMING TEMPS ALOFT. THIS SHOULD LIMIT CONVECTION...AND HAVE
DECIDED TO USE THE 20 PERCENT POPS OF THE MAVMOS.

THE ATMOSPHERE ALOFT CONTINUES TO DRY OUT FOR TUESDAY NIGHT...WITH
THE E-W ORIENTED 500 MB RIDGE AXIS OVER THE AREA. HAVE KEPT PRECIP
OUT OF THE FORECAST FOR THIS PERIOD.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

BACKED OFF ON POPS FOR WEDNESDAY TO A SLIGHT CHANCE AS MODEL RUNS
AND MOS GUIDANCE ARE COMING IN DRIER. MOISTURE IS PRESENT WITH SOME
DECENT ENVIRONMENTAL INSTABILITY. HOWEVER...SFC TRIGGERS ARE
LACKING...UPPER LEVEL RIDGING IS TENDING TO KEEP A MID LEVEL CAP IN
PLACE AND MID LEVEL LAPSE RATES ARE MORE STABLE THAN NOT. BOTTOM
LINE IS THE RIDGING JUST LOOKS TOO STRONG TO ALLOW ANYTHING TO
DEVELOP.

FOR THE REMINDER OF THE EXTENDED PERIOD...THE 12Z GFS RUN WAS NOT
AS CONSISTENT AS IT HAS BEEN IN THE LAST SEVERAL DAYS. THIS MORNINGS
SOLUTION TRENDED ABOUT 12 HRS SLOWER WITH THE COLD FRONT ENTERING
OUR AREA THURSDAY INTO FRIDAY. HOWEVER...THE ECMWF AND GFS ENSEMBLE
MEAN ARE IN GOOD AGREEMENT AND STAYING THE COURSE WITH BOUNDARY
TIMING...SIMILAR OR THE SAME AS IN PREVIOUS RUNS. WITH THIS ONLY
BEING THE FIRST RUN WITH SUCH A SIGNIFICANT CHANGE IN THE GFS...
DECIDED TO HOLD OFF ON DELAYING THE TIMING OF THE FRONT UNTIL THIS
LATEST DEVELOPMENT BECOMES MORE CONCRETE.

STILL LOOKS TO BE A GOOD FETCH OF MOISTURE FROM THE GULF INTO THE
REGION AHEAD OF THE COLD FRONT. PW/S ARE ON THE ORDER OF 2 INCHES
AND PRECIPITATION EFFICIENCIES ARE DECENT AS WELL. SO WE CAN
PROBABLY EXPECT A LITTLE HIGHER RAINFALL TOTALS...AND BETTER
COVERAGE OF THOSE HIGHER AMOUNTS THAN WITH THE MORE RECENT SYSTEMS.

FRONT SWEEPS COMPLETELY THROUGH AT THE END OF THE EXTENDED
PERIOD...WITH THE PROMISE OF SOME COOLER AND MORE PLEASANT
WEATHER...AT LEAST FOR A COUPLE OF DAYS.

&&

.AVIATION.../18Z TO 18Z/

A THICK DECK OF CI WAS OVERHEAD AT TAF ISSUANCE. HOWEVER...CLOUDS
WERE NOT ENOUGH TO KEEP SHOWERS FROM POPPING UP ACROSS THE AREA.
EXPECT THESE SHOWERS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
AND EVENING HOURS...GRADUALLY INCREASING IN AERIAL COVERAGE. ALSO
THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP FURTHER SOUTH IN TN. TRIED
A BROAD BRUSH APPROACH FOR THE TAFS. GENERALLY KEPT THUNDERSTORMS
CONFINED MORE TO THE SOUTH EARLY ON AS THOSE SITES ARE CLOSER TO THE
MORE UNSTABLE AIR.

INCLUDED A PERSISTENT MVFR CONDITION FOR ALL SITES TONIGHT...MORE FOR
MIST OR LIGHT FOG THAT WILL DEVELOP THAN FOR ANY STRAY AREAS OF
PRECIPITATION THAT MAY PASS THROUGH. FOR THE MOST PART...TOMORROW
LOOKS TO BE A REPLAY OF TODAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...RAY
Hazardous weather outlook, Jun 24, 4:38 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EDT SUN JUN 24 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
438 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY THROUGH FRIDAY
NIGHT...WITH THE BEST CHANCE OCCURRING FROM THURSDAY THROUGH FRIDAY
AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Jun 24, 3:20 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT SUN JUN 24 2007

KYZ084-242000-
MCCREARY-
320 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN MCCREARY COUNTY THROUGH
400 PM EDT SUNDAY AFTERNOON...

AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MARSHES SIDING...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR MARSHES SIDING AROUND 340 PM EDT...WIBORG
AROUND 350 PM EDT...BEULAH HEIGHTS AROUND 400 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF
AROUND ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 24, 3:58 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT SUN JUN 24 2007

KYZ079-083-084-242045-
PULASKI-WAYNE-MCCREARY-
358 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL PULASKI AND EAST
CENTRAL WAYNE AND NORTH CENTRAL MCCREARY COUNTIES THROUGH 445 PM EDT
SUNDAY AFTERNOON...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DELTA...MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR ALPINE AROUND 415 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

RAY
Special weather statement, Jun 24, 4:13 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT SUN JUN 24 2007

KYZ120-242045-
PIKE-
413 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT EAST CENTRAL PIKE COUNTY THROUGH
445 PM EDT SUNDAY AFTERNOON...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIGGS...MOVING
NORTH AT 5 MPH.

THIS STORM WILL BE NEAR PAW PAW AROUND 425 PM EDT...COLEMAN AROUND
435 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SBH
Special weather statement, Jun 24, 4:47 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT SUN JUN 24 2007

KYZ086-116-242115-
CLAY-KNOX-
447 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN CLAY AND EASTERN KNOX
COUNTIES THROUGH 515 PM EDT SUNDAY AFTERNOON...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAMMOND...
MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR OGLE AROUND 455 PM EDT...BRIGHTSHADE AROUND
500 PM EDT...LIPPS AROUND 505 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

SBH
Local storm report, Jun 24, 4:50 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
450 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     8 SE SOMERSET           37.00N 84.51W
06/24/2007                   PULASKI            KY   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN SOUTHEAST PORTION OF COUNTY

&&

BTERRIZZ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:57 PM EDTSevere Thunderstorm WarningJKLClay, Knox33 min
Jun 24, 5:17 PM EDTSevere Thunderstorm WarningJKLClay, Leslie28 min
Jun 24, 5:21 PM EDTSevere Thunderstorm WarningJKLPike39 min
Jun 24, 5:24 PM EDTSevere Thunderstorm WarningJKLWayne33 min
Jun 24, 5:43 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry32 min
Jun 24, 6:37 PM EDTSevere Thunderstorm WarningJKLMagoffin23 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.